Alert archive / South Dakota / River Flood Warnings in 2018
River Flood Warning 4, NWS Aberdeen, SD
NWS Aberdeen, SD issued this river flood warning at Apr 21, 2018, 2:03 PM CDT for Codington County, South Dakota. It took effect at Apr 21, 2018, 3:50 PM CDT. It was in force for 33 hr.
The area
The outline as issued.
The facts
- Issued
- Apr 21, 2018, 2:03 PM CDT (19:03 UTC)
- In effect from
- Apr 21, 2018, 3:50 PM CDT
- Expired
- Apr 23, 2018, 1:00 AM CDT
- In force
- 33 hr
- Issued by
- NWS Aberdeen, SD
- Area
- Storm-based polygon
- Flood severity
- Minor
County Codington County, SD
The radar
The Aberdeen radar (KABR), 122 km from the middle of the area, began a volume at 19:05 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The river
Written for the forecast point Big Sioux River at Watertown Broadway Avenue (WBWS2). The gauge peaked at 11.23 ft at Apr 23, 2018, 1:00 PM CDT.
- Action stage
- 10 ft
- Minor stage
- 10.5 ft
- Moderate stage
- 11 ft
- Major stage
- 13.5 ft
This gauge today: stage, forecast and historic crests
Stage from the USGS instantaneous record for site 06479512, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.
The text
As transmitted.
341 WGUS43 KABR 211903 FLWABR BULLETIN - IMMEDIATE BROADCAST REQUESTED Flood Warning National Weather Service Aberdeen SD 203 PM CDT Sat Apr 21 2018 ...The National Weather Service in Aberdeen has issued a flood warning for the following rivers in South Dakota... Big Sioux River At Watertown - Broadway Avenue Big Sioux River Near Castlewood Big Sioux River Near Watertown .The following river forecasts include forecast precipitation through the next 24 hours. Any additional future precipitation could affect the forecasts. Snowmelt runoff is continuing to promote rises on some area streams and rivers. PRECAUTIONARY/PREPAREDNESS ACTIONS... Safety message...Flood waters can be very dangerous. Never drive across a flooded road. Turn around don't drown! Stay tuned for further updates by listening to NOAA weather radio... or your favorite local media. For additional information...check out our web site at www.weather.gov/abr...then left click on the rivers and lakes link. && SDC029-222254- /O.EXT.KABR.FL.W.0003.000000T0000Z-180422T2254Z/ /WBSS2.1.SM.180420T1015Z.180421T1745Z.180422T1654Z.NO/ 203 PM CDT Sat Apr 21 2018 The Flood Warning continues for The Big Sioux River Near Watertown. * At 1:15 PM Saturday the stage was 9.5 feet. * Minor flooding is occurring and Minor flooding is forecast. * Flood stage is 8.0 feet. * Forecast...The river will continue rising to near 9.5 feet by this evening. The river will fall below flood stage late on Sunday. * At 10.5 feet...Sioux conifer road begins flooding. && LAT...LON 4498 9713 4492 9712 4492 9717 4495 9718 4497 9717 $$ SDC029-221900- /O.NEW.KABR.FL.W.0004.180421T2050Z-180422T1900Z/ /WBWS2.1.ER.180421T2050Z.180422T0600Z.180422T1300Z.NO/ 203 PM CDT Sat Apr 21 2018 The National Weather Service in Aberdeen has issued a * Flood Warning for The Big Sioux River At Watertown - Broadway Avenue. * At 1:00 PM Saturday the stage was 10.9 feet. * Minor flooding is forecast. * Flood stage is 11.0 feet. * Forecast...Rise above flood stage by late this afternoon and continue to rise to near 11.2 feet after midnight. The river should fall below flood stage on Sunday. && LAT...LON 4492 9712 4487 9706 4480 9703 4480 9709 4492 9715 $$ SDC057-222302- /O.CON.KABR.FL.W.0002.000000T0000Z-180424T0600Z/ /CSWS2.1.SM.180420T0457Z.180422T0600Z.180424T0000Z.NO/ 203 PM CDT Sat Apr 21 2018 The Flood Warning continues for The Big Sioux River Near Castlewood. * At 1:45 PM Saturday the stage was 10.4 feet. * Minor flooding is occurring and Minor flooding is forecast. * Flood stage is 9.0 feet. * Forecast...The river will continue rising to near 10.7 feet by midnight. The river will fall below flood stage Monday evening. * At 11.0 feet...Significant amounts of pasture and other agricultural lands will be flooded. && LAT...LON 4480 9703 4454 9689 4454 9692 4461 9701 4469 9706 4480 9709 $$
1 follow-up statement
414 WGUS83 KABR 221428 FLSABR Flood Statement National Weather Service Aberdeen SD 928 AM CDT Sun Apr 22 2018 ...The flood warning continues for the following rivers in South Dakota... James River Near Columbia Big Sioux River Near Watertown Big Sioux River At Watertown - Broadway Avenue Big Sioux River Near Castlewood .The following river forecasts include forecast precipitation through the next 24 hours. Any additional future precipitation could affect the forecasts. Snowmelt runoff continues to contribute to mostly minor flooding on area rivers and streams. PRECAUTIONARY/PREPAREDNESS ACTIONS... Safety message...Flood waters can be very dangerous. Never drive across a flooded road. Turn around don't drown! Stay tuned for further updates by listening to NOAA weather radio... or your favorite local media. For additional information...check out our web site at www.weather.gov/abr...then left click on the rivers and lakes link. && SDC013-231828- /O.EXT.KABR.FL.W.0005.000000T0000Z-180426T1030Z/ /CMBS2.1.SM.180422T0500Z.180424T0000Z.180426T0430Z.NO/ 928 AM CDT Sun Apr 22 2018 The Flood Warning continues for The James River Near Columbia * Until Wednesday before midnight... * At 08AM Sunday the stage was 13.4 feet... * Minor flooding is occurring and Minor flooding is forecast... * Flood stage is 13.0 feet... * Forecast...The river rose above flood stage early this morning and will continue rising to near 14.0 feet by Monday evening. * At 15.0 feet...Significant amounts of agricultural lands are flooded. && LAT...LON 4594 9813 4563 9827 4552 9818 4552 9830 4563 9837 4594 9820 $$ SDC029-231500- /O.EXT.KABR.FL.W.0003.000000T0000Z-180423T1500Z/ /WBSS2.1.SM.180420T1015Z.180422T1800Z.180423T0900Z.NO/ 928 AM CDT Sun Apr 22 2018 The Flood Warning continues for The Big Sioux River Near Watertown * Until early Monday... * At 08AM Sunday the stage was 9.5 feet... * Minor flooding is occurring and Minor flooding is forecast... * Flood stage is 8.0 feet... * Forecast...The river rose above flood stage and will continue rising to near 9.7 feet by this afternoon. * At 10.5 feet...Sioux conifer road begins flooding. && LAT...LON 4498 9713 4492 9712 4492 9717 4495 9718 4497 9717 $$ SDC029-230600- /O.EXT.KABR.FL.W.0004.000000T0000Z-180423T0600Z/ /WBWS2.1.ER.180422T0930Z.180422T1800Z.180423T0000Z.NO/ 928 AM CDT Sun Apr 22 2018 The Flood Warning continues for The Big Sioux River At Watertown - Broadway Avenue * Until this evening... * At 09AM Sunday the stage was 11.1 feet... * Minor flooding is occurring and Minor flooding is forecast... * Flood stage is 11.0 feet... * Forecast...The river rose above flood stage early this morning and will continue rising to near 11.2 feet by this afternoon. The river should fall below flood tonight. && LAT...LON 4492 9712 4487 9706 4480 9703 4480 9709 4492 9715 $$ SDC057-231828- /O.EXT.KABR.FL.W.0002.000000T0000Z-180424T1630Z/ /CSWS2.1.SM.180420T0457Z.180422T1345Z.180424T1030Z.NO/ 928 AM CDT Sun Apr 22 2018 The Flood Warning continues for The Big Sioux River Near Castlewood * Until Tuesday morning... * At 08AM Sunday the stage was 10.8 feet... * Minor flooding is occurring and Minor flooding is forecast... * Flood stage is 9.0 feet... * At 11.0 feet...Significant amounts of pasture and other agricultural lands will be flooded. && LAT...LON 4480 9703 4454 9689 4454 9692 4461 9701 4469 9706 4480 9709 $$
What forecasters said that day
The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before this river flood warning went out at Apr 21, 12:16 PM CDT, 1 hour 47 minutes earlier.
Area forecast discussion, Apr 21, 12:16 PM CDT, 1 hour 47 minutes before
Area Forecast Discussion...UPDATED National Weather Service Aberdeen SD 1216 PM CDT Sat Apr 21 2018 .UPDATE... Issued at 1023 AM CDT Sat Apr 21 2018 The forecast for today looks good overall. Based on hi-res models, did increase high temperatures along the ND/SD border where they will see more sunshine. && .SHORT TERM...(Today and Tonight) Issued at 320 AM CDT Sat Apr 21 2018 We remain on the northern periphery of a slow moving closed low tracking across the Central Plains. Ceilings remain at or above 8kft, and returns across the area are light so mostly virga. The slow motion of the system, combined with light winds at cloud level, means we will remain under cloud cover through the majority of the day and into the overnight hours. This means temperatures will struggle with the lack of insolation, though given morning temps in the upper 30s and low 40s it shouldn't be too much of a stretch to reach 50. Readings overnight should remain mild though some clearing could allow a few locations to bottom out into the 20s. .LONG TERM...(Sunday through Friday) Issued at 320 AM CDT Sat Apr 21 2018 At the start of the long term period, the area will be between the upper low moving east out of the Central Plains and a surface low located in central Saskatchewan. The surface low in Saskatchewan will move east to Hudson Bay through Monday while slowly dragging a surface trough west through the western Dakotas and into the CWA on Monday. Overall, should be a couple nice days on Sunday/Monday. Expect some clouds along that trough on Monday (likely along the SD/ND border and another separate area near Sioux Falls left over from departing upper low) but also the warmest air of the season ahead of it (850mb thermal ridge ahead of trough). Expect highs to be the warmest of the season on Monday and rise into the mid-upper 60s and a few degrees warmer than Sunday. Compared to yesterday, the shortwave driving the Monday night and Tuesday system appears to be more diffuse in the deterministic models, in addition to becoming separated from the main flow and shortwave trough moving into the Great Lakes. This is leading to lower confidence both on timing and precipitation amounts as the shortwave now looks to drop more to the southeast Monday night into Tuesday. This recent trend is leading to a significant spread in the ensemble members on the amount of precipitation with the system. GEFS plumes showing anywhere between 0.08 and 1.57 inches at KPIR and no real clustering. 00Z ECMWF EPS probabilities are generally in line with the deterministic solution and keeping the QPF over the western half of SD and runs the 50 percent probability of 0.1 inch of QPF running from Pollock to Huron and higher percentages to the west (around 70-80 percent in Jones county). With the uncertainty, will follow a general model consensus for PoPs/QPF and fine tune as things come into better agreement over the next couple days. One other trend is towards the lack of a defined closed surface low (still in GFS/CMC deterministic runs) which leads to less confidence in strong winds on Tuesday. If the closed low occurs, could see gusts towards 30-35kts for a few hour period, otherwise values will stay below 30kts. After Tuesday, we transition to a northwesterly flow regime as an upper ridge is in place over the Rockies and a series of troughs move through eastern Canada and the eastern CONUS. This will sweep a couple cold fronts across the area, the first on Wednesday night and the next one towards the start of the weekend. Still looks like there will be limited moisture associated with the frontal passages, so only expect a brief period of clouds and no precipitation. Temps will likely be near or even slightly above normal for most days, although Thursday behind the front will be slightly below normal. && .AVIATION...(For the 18Z TAFS through 18Z Sunday Afternoon) Issued at 1213 PM CDT Sat Apr 21 2018 VFR cigs/vsbys are expected through the period at all terminals with most clouds aoa 5k feet. && .ABR WATCHES/WARNINGS/ADVISORIES... SD...None. MN...None. && UPDATE...SD SHORT TERM...Connelly LONG TERM...SRF AVIATION...TDK
Hazardous weather outlook, Apr 21, 3:28 AM CDT, 10 hours 35 minutes before
Hazardous Weather Outlook National Weather Service Aberdeen SD 328 AM CDT Sat Apr 21 2018 MNZ039-046-SDZ003>011-015>019-033>037-045-048-051-220830- Traverse-Big Stone-Corson-Campbell-McPherson-Brown-Marshall- Roberts-Walworth-Edmunds-Day-Dewey-Potter-Faulk-Spink-Clark- Stanley-Sully-Hughes-Hyde-Hand-Jones-Lyman-Buffalo- 328 AM CDT Sat Apr 21 2018 /228 AM MDT Sat Apr 21 2018/ This Hazardous Weather Outlook is for portions of west central Minnesota, central South Dakota, north central South Dakota, and northeast South Dakota. .DAY ONE...Today and Tonight No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Sunday through Friday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed. SDZ020>023-220830- Codington-Grant-Hamlin-Deuel- 328 AM CDT Sat Apr 21 2018 This Hazardous Weather Outlook is for portions of northeast South Dakota. .DAY ONE...Today and Tonight Minor river and creek flooding is occurring due to the snowmelt. .DAYS TWO THROUGH SEVEN...Sunday through Friday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed. Connelly
The office that day
Everything else NWS Aberdeen, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 20, 8:09 PM CDT | Areal Flood Warning | ABR | Codington | 24 hr |
| Apr 21, 12:34 AM CDT | Areal Flood Warning | ABR | Codington | 11 hr |
| Apr 21, 4:31 PM CDT | Areal Flood Warning | ABR | Deuel | 48 hr |
Nearby
River Flood Warnings in South Dakota, 2018Every river flood warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.